Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 592, NWS Jackson, MS

July 30, 2001Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2001, 5:52 PM CDT for Lowndes County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2001, 5:52 PM CDT (22:52 UTC)
Expired
Jul 30, 2001, 6:15 PM CDT
In force
23 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Lowndes County, MS

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 302253
SVRJAN

MSC087-302315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
552 PM CDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 615 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM ABOUT 4 MILES SOUTHWEST OF   COLUMBUS. THIS 
SEVEREC THUNDERSTORM IS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLUMBUS BY 6 PM 

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:00 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 30, 3:00 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON JUL 30 2001

VERY MOIST AIR MASS IN PLACE WITH PRECIPITABLE WATER VALUES 2+
INCHES ACROSS REGION. LITTLE OR NO LOW LEVEL FORCING IN LIGHT
SURFACE/850 MB FLOW. AIR MASS REMAINS UNSTABLE WITH SURFACE
DEWPOINTS FROM THE MID TO UPPER 70S BUT SEMI TROPICAL IN NATURE SO
THREAT OF SEVERE CONVECTION LOOKS MINIMAL. MAIN FORCING IN SHORT
TERM TO BE WEAK SHORT WAVES THAT PIVOT INTO THE REGION ALONG THE
FRINGES OF THE UPPER RIDGE. WILL SEE SCATTERED AFTERNOON CONVECTION
DIMINISHING SOON AFTER HEATING DECREASES THIS EVENING.

ANOTHER ROUND OF SCATTERED CONVECTION ON TAP FOR TUESDAY AS THE NEXT
SHORTWAVE PIVOTS AROUND THE BASE OF THE UPPER RIDGE. MODELS AGREE IN
AMPLIFYING UPPER RIDGE NEWD AS THE UPPER TROF AMPLIFIES OFF THE NE
U.S. COAST. TROPICAL TYPE AIR MASS OVER FORECAST AREA GRADUALLY
MODERATING AS MID/UPPER LEVEL FLOW BEGINS SWITCH TO THE NE TO ADVECT
COOLER/DRIER AIR. SURFACE RIDGING ALSO STRENGTHENING SE U.S. WITH
TIME. S/SWLY FLOW AT LOW LEVELS BACKING TO THE E WEDNESDAY IN
RESPONSE TO DEVELOPING SURFACE RIDGE. DRAMATIC DRYING NOTED AT
MID/UPPER LEVELS BUT TOP LAYER OF MOISTURE REMAINS AT LEAST TO 700
MB SO MOS LOOKS OK WITH LOW END CHANCES FOR PRECIP WEDNESDAY. ETA
LOWERS SURFACE DEWPOINTS INTO THE 60S LATE WEDNESDAY AFTERNOON AND
DROPS PRECIPITABLE WATER VALUES BELOW 1.5 INCHES.

WILL BE DIFFICULT TO TIME POSSIBLE SHORTWAVES THAT MAY PUSH INTO THE
REGION IN THE EXTENDED PERIOD. MODELS BRING A WEAK UPPER TROUGH WWD
ACROSS THE REGION THU BUT KEEP THE AIR MASS RELATIVELY DRY.
OTHERWISE UPPER RIDGE LOOKS STRONG ENOUGH THROUGH THE END OF THE
WEEK TO HINDER SIGNIFICANT CONVECTION. MOISTURE FORECAST TO INCREASE
MONDAY AS AN UPPER TROUGH SHIFTS WWD INTO THE REGION.

.PRELIM NUMBERS...
JAN 75/92/74/93 2523
MEI 73/92/70/93 2422

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.